Please help in re: Fentanyl Withdraws

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

SooScared
New Member


Date Joined Dec 2007
Total Posts : 2
   Posted 12/18/2007 4:09 PM (GMT -7)   
I am so scared right now.  I was prescribed fentanyl 12mcg about 7 months ago and in the last 2 months I've switched to 25mcg.  Prescribed due to chronic back pain due to CSF Leak w/ blood patch.  The headaches are gone due to the blood patch but the pain is still present from the procedure.  In the meantime I started a new job and I am out of patches and have no insurance.  The insurance should kick in in about 1.5 to 2 weeks but until then, I'm screwed.  I called the pharmacy and I can get them at a low low cost of about 500 dollars.  Seriously!  I can't afford that.  So my only solution is to detox.  I ran out of the 25mcg patches last week and have been wearing 2 12mcg patches to hopefully hold me over until my insurance could kick it... I've noticed a difference... nagging headache and some nausea.  I can't afford anything to help w/ the withdraws either, prescribed anyway.  I feel really alone right now.  I'm really scared this is going to hurt really bad.  I have some tramadol but I don't know if that will help or hurt with the withdraw symptoms.  Is there anything anyone can offer to comfort me or advise to help me or really just anything.  I'm reaching here!  It's Christmas.  Great!  How long can I expect these to last?  What can I expect?  If I can stand this I will reconsider putting the patch back on once my insurance kicks in.  Am I better off to spend the $500 for the medicine?  Are the withdraw symptoms more painful than the cost?  I've been upset all day.  I put my last patch on today and it will be gone pretty much by Friday (with the 72hr life expectancy).  Is there anything over the counter that will help?  Please... I hope someone out there can help me.  Thank you.
 
 

Chutz
Veteran Member


Date Joined Jan 2005
Total Posts : 9090
   Posted 12/18/2007 4:31 PM (GMT -7)   
Hi Scared,

I'm sorry for the predicament you're in. It's dangerous to go off narcotic pain medications cold turkey. You will feel awful side effects. Convulsions are possible. Please don't go it alone.

There are a few options you might try. Call your doctor and ask to speak to him personally. Explain your problem and see if he/she has any solutions.

Call the Red Cross and explain the problem. The often help with health care/insurance issues.

There are free medication sites out there but I'm not sure they will help with pain med's. Some are:
http://needymeds.com/
http://www.themedicineprogram.com/

Try your tramadol. It's a synthetic opiod and should relieve some discomfort.

Also, get your doctor to prescribe Suboxone for you. It's cheaper than the patches. Suboxone is for coming down off narcotic medications and helps avoid the side effects.

Talk to your pharmacist. Hopefully you have a smaller pharmacy and can talk to the owner. Otherwise ask for a manager. Tell him/her the problem and ask if they have any ideas.

Keep us posted and take care...
Chutz
Co-Mod Fibromyalgia & Chronic Pain Forums
~~~
Fibromyalgia, Ulcerative Colitis, Insulin dependent diabetic, collapsed disk, dermatitis herpetiformus, osteo arthritis in spine and other locations.
***************

The only difference between genius and stupidity is that genius has it's limits. Albert Einstein: (1879-1955)


Mochiah
Regular Member


Date Joined Dec 2007
Total Posts : 450
   Posted 12/18/2007 5:31 PM (GMT -7)   
I recently switched jobs and had to pay for my own patches for 2 months before the insurance kicked in. At WalMart Pharmacy they were $95 a box. There is also a patient assistance program (the one Montel Williams advocates and I think that is its name "patient assistance program"), go on line and find them, you can print out the papers, fill out as much as you can and take them to your doctor for the remainder (dr has to sign them). I did this, but did not qualify because of income. You won't know an answer by Friday so you may have to suck it up and buy a box. They DO cover the patches. I also applied on line for a free discount card, together rx acces, which can save you up to 60% I believe it was. However, because the medication was so much cheaper at WalMart, the discount didn't work there.
Mochiah/a.k.a. Sue
cervical fusion 2006, with great result
lumbar fusion 2005, with continued pain 


Mochiah
Regular Member


Date Joined Dec 2007
Total Posts : 450
   Posted 12/18/2007 6:12 PM (GMT -7)   
I just remembered how I found medication help. I did a google search on patient assistance programs and then I went to one, it asked which medications I used, then told me the different assistance programs that would help with each medication...I think mine happened to be the Pfizer one that would help me. The TogetherRxAccess thing gives you a decision right away and gives you a printable version of your card to use right away then your card comes in the mail a week later or so.
Mochiah/a.k.a. Sue
cervical fusion 2006, with great result
lumbar fusion 2005, with continued pain 


Circa1988
Regular Member


Date Joined Aug 2007
Total Posts : 90
   Posted 12/19/2007 6:30 PM (GMT -7)   
SooScared, If you cannot manage to get more patches to hold you over do not worry. Contrary to what Chutz said, Opioid withdrawal does not cause convulsions, and is very rarely life threatening. Benzos (valium, klonopin, xanax, etc.) and alcohol are the drugs that can cause convulsions and have life threatening withdrawals, not opioids. It is however very painful and uncomfortable to withdraw from opioids. If you end up having to detox, try to have someone with you as much as possible and if it gets too bad get to the hospital. Make sure to get lots of fluids and try to eat (this is where most complications come from, people getting dehydrated). Anyway remember you will be fine, the withdrawals SHOULD be over within a week with fentanyl. Remember that if it gets too bad get yourself to a hospital. Just because opioid withdrawal is not normally life threatening does not mean that you should take a chance if you feel you are in danger.

Good luck, I hope everything works out well for you.
Circa1988

SooScared
New Member


Date Joined Dec 2007
Total Posts : 2
   Posted 12/21/2007 11:46 AM (GMT -7)   
Well, to no avail for new patches.  Wednesday I switched to one 12mcg patch that I had extra from when I switched to 25mcg patches.  Have been wearing that since Wed and today I took it off as it had outlasted it's life.  Even lowering the dose for 3 days I noticed some achy-ness and really irritable, some sharp pains in random muscles that subside pretty quickly.  Today is Day 1 of no fentanyl patch.  So far I'm ok.  I'm at work.  My chest is a little tight and my heart sometimes feels like it's beating really fast, a little shortness of breath.  My boyfriend got some detox stuff from his natural pathic - it's nasty - a liver detox thing.  She says it will help get rid of the acidic components that opiods cause in your liver and body.  She also gave me a natural muscle reliever.  Apparently it's suppose to help w/ pain.  I took it last night and it seemed to help a little.  Was really restless last night and hardly got to sleep.  But today, right now, I'm ok.  Pretty uncomfortable, especially w/ the shortness of breath, but I'm ok and I'm just going to take this whole process each min at a time.  I WILL NOT let this take over...
 
I'll keep you posted.
 
And thank you for your advise and help.
 
S

TDoern
Regular Member


Date Joined Jul 2006
Total Posts : 495
   Posted 12/21/2007 2:03 PM (GMT -7)   
Soo Scared - consider calling your doctor and asking for a cheaper pain medication - yes you are going to be in pain because you are in pain constantly - the patch just helps cover that up. BUT going onto another pain medication at a similar dosage should help. Just explain to your doctor whats going on, and he should be able to help you find some relief.

As far as withdrawal it will kick in bad about 24 hours after the last bit you took. You can expect the runs, restless legs, small tremors, headache, upset stomach, and mood swings (from what I've read). Keep yourself hydrated also!

I wish you the best, and take care. Definitely call your doctor and tell him whats going on, his job is to help you.
"When we come to the edge of the light we know, and are about to step off into the darkness of the unknown, of one thing we can be sure; either God will provide something solid to stand on... or we will be taught to fly.'"

"Cause when push comes to shove You taste what you're made of, You might bend, till you break Cause its all you can take; On your knees you look up Decide you've had enough, You get mad you get strong Wipe your hands shake it off, Then you Stand" From "Stand" by Rascal Flatts
_____________________________________________________________________________
Dx.: Polycystic Ovarian Syndrome, Ulcerlative Colitis, Chronic Inflammation of the Colon, Ruptured & Fused L4-L5-S1 w/pinched nerves, Degenerative Disc Disease, Chronic Costochondritis, Back Muscle Spasms, Asthma, Benign Tremmors (hands)

New Topic Post Reply Printable Version
Forum Information
Currently it is Tuesday, December 06, 2016 11:03 AM (GMT -7)
There are a total of 2,733,556 posts in 301,133 threads.
View Active Threads


Who's Online
This forum has 151271 registered members. Please welcome our newest member, Namie.
323 Guest(s), 11 Registered Member(s) are currently online.  Details
Serenity Now, Scaredy Cat, Tick41, mpost, jabele, KatieBwithUC, pmm73, WORLD HEALING, peanut307, Traveler, iamamess


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer